About one billion doses of acetaminophen are taken safely per annum, and 60 million people in the U.S. take acetaminophen on a weekly basis.1,2 With such enormous popularity it is no surprise that each year there are 56,000 emergency department (ED) visits, 2,600 hospitalizations, and 500 deaths in the U.S. related to acetaminophen toxicity.2 Some cases of acetaminophen toxicity are simple to recognize and manage, such as an intentional single recent ingestion of a large number of regular-release acetaminophen with no co-ingestions in an otherwise healthy patient. Unfortunately, most cases are not so simple, with half of them being unintentional overdoses, many with a delayed presentation; some with delayed-release formulations, combined formulations, or co-ingestions, and some in patients with co-morbidities—all factors that make recognition and management more challenging.3 In this EM Cases column, I endeavour to outline the top 10 clinical pitfalls in the recognition and management of acetaminophen toxicity.
Current recognition and management of acetaminophen toxicity involves eliciting the time of ingestion, amount of acetaminophen ingested, type of acetaminophen preparation, co-ingestions, and co-morbidities; it involves understanding how the typical symptoms of nausea, vomiting, diaphoresis, pallor, lethargy, and malaise in the first stage often become quiescent, only to be replaced by right upper quadrant (RUQ) pain and elevated liver transaminases in the second and third stages; and it involves timely administration of activated charcoal and N-acetylcysteine. In the massive overdose, it involves the additional consideration of 4-methylpyrazole (Fomepizole) and dialysis.
Failing to recognize the seriousness of an unintentional acetaminophen overdose in patients with pain syndromes or those taking cold preparations that contain acetaminophen
Most fatalities, which comprise one to two percent of overdoses, result from either a delayed presentation after deliberate overdose, or from excessive dosing for fever or pain over several days.4 It is incumbent upon the emergency physician to ask patients about specific analgesics and their quantities and dosages, and when in doubt, obtain an acetaminophen level. With half of cases being inadvertent there may be no obvious history of ingestion. Consider acetaminophen toxicity in patients presenting with unexplained hepatic injury or failure, hypoglycemia, lactic acidosis, or altered mental status.
Failing to recognize patient factors that may potentiate or augment acetaminophen toxicity including other medications, co-ingestions, chronic alcohol use, and malnutrition
All of these factors may increase the risk of liver damage after acetaminophen overdose and should be taken into account when interpreting the Rumack-Matthew nomogram and in deciding on N-acetylcysteine (NAC) antidote dosing.